Georgia, 2014

Wildfire in Georgia, February 26, 2014

February 26, 2014 · NWS FFC · 1 event in 1 county or zone

Widespread rain moved across central and portions of north Georgia on the 26th, with a light wintry mix over the mountains. However, a cooler and drier arimass did move into north Georgia during the afternoon bringing dangerous fire weather conditions to the mountain areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Widespread rain moved across central and portions of north Georgia on the 26th, with a light wintry mix over the mountains. However, a cooler and drier arimass did move into north Georgia during the afternoon bringing dangerous fire weather conditions to the mountain areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 26, 2:34 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 26, 2:34 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EST WED FEB 26 2014

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
PRECIPITATION CONTINUES TO SHIFT EAST AND SOUTH AND SHOULD EXIT THE
CWA BY THIS EVENING. CLEARING CLOUD COVERAGE LAGS BEHIND THE
PRECIPITATION BUT EXPECT CLOUDS TO CLEAR ACROSS THE WHOLE CWA
TONIGHT. WITH TROUGH AXIS SHIFTING EAST OF THE CWA...THE NORTHWEST
FLOW TONIGHT WILL TRANSITION TO ZONAL FLOW TOMORROW. WITH COLDER AND
DRIER AIR BEHIND THE FRONT...EXPECT MUCH LOWER MINIMUM TEMPERATURES
THURSDAY MORNING WITH MOST AREAS ABOUT 15 DEGREES BELOW NORMAL.
THURSDAY WILL BE A QUIET WEATHER DAY ACROSS THE AREA WITH THE DRY
CONDITIONS AND TEMPERATURES IN THE 40S AND 50S. BY THURSDAY NIGHT SFC
RIDGE SLIDES ACROSS THE OHIO VALLEY AND THUS HIGH PRESSURE BUILDS
ACROSS THE CWA.

11

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODELS STILL SHOWING INCONSISTENCIES LATER IN THE PERIOD SO HAVE
ONLY MADE MINOR ADJUSTMENTS. STILL CANNOT RULE OUT SOME LIGHT
WINTRY PRECIP IN THE NORTHEAST FRIDAY NIGHT INTO SATURDAY MORNING.
PREVIOUS DISCUSSION FOLLOWS...

BAKER

PREV DISCUSSION...

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
/ISSUED 357 AM EST WED FEB 26 2014/
HIGH PRESSURE MAINTAINS CONTROL OF THE REGION THROUGH THE
REMAINDER OF THE WEEK...AND MODELS HAVE INCREASINGLY BACKED OFF ON
THE FRIDAY NIGHT/SATURDAY MORNING POPS AS A DISTURBANCE TRAVERSES
ACROSS THE TN AND OH VALLEYS IN THE UPPER LEVEL ZONAL FLOW. HAVE
CONTINUED SLIGHT CHANCE POPS ACROSS THE AREA...WITH CHANCE POPS IN
THE FAR NORTHERN TIER OF COUNTIES...BUT GIVEN THE MODEL RUN TO RUN
TRENDS...THIS MAY BE OVERDONE. REGARDLESS...QPF WITH THIS EVENT IS
EXTREMELY LIGHT. THERE IS A SLIGHT POSSIBILITY OF A WINTRY MIX IN
THE NORTHEAST GA MOUNTAINS AS THE MOISTURE COMBINES WITH THE EARLY
MORNING COOL TEMPERATURES. NO ACCUMULATIONS ARE EXPECTED AT THIS
TIME. SHAPING UP TO BE A NICE WEEKEND...WITH NORMAL THAN NORMAL
TEMPERATURES IN THE 60S AND LARGELY DRY CONDITIONS.

EXTENDED MODELS HAVE FINALLY STARTED TO COME INTO BETTER AGREEMENT
WITH THE SUNDAY NIGHT/EARLY MONDAY FRONT AS IT PUSHES INTO THE
REGION. ALREADY HAVE LIKELY POPS ADVERTISED FOR THIS SYSTEM.
MODELS DO DIFFER ON THE DURATION OF THE FRONTS INFLUENCE ON THE
REGION. THE GFS STALLS THE FRONT OUT ACROSS THE STATE...WITH A
SECOND WAVE OF HEAVY PRECIP MONDAY NIGHT INTO TUESDAY MORNING AS A
LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES REGION...DRAGGING
ANOTHER FRONT INTO THE AREA. ECMWF DIFFERS SIGNIFICANTLY WITH HIGH
PRESSURE BUILDING BEHIND THE INITIAL FRONT AND THEN KEEPING THINGS
DRY UNTIL THE LATTER HALF OF THE WEEK. FOR NOW HAVE TRIED TO FIND
A COMPROMISE AND CURRENTLY ADVERTISE CHANCE POPS FOR TUESDAY.
REGARDLESS...ANTICIPATE HEAVY RAIN TO ACCOMPANY THIS SYSTEM...AND
STORM TOTAL QPF FOR LATE SUNDAY THROUGH TUESDAY MORNING IS
GENERALLY AROUND 1 INCH OR SLIGHTLY HIGHER FOR NORTH AND NORTHWEST
GEORGIA.

31

&&

.FIRE WEATHER...
FUELS ARE WET ACROSS THE AREA. THE EXCEPTION TO THIS IS ACROSS FAR
NORTH GEORGIA WHERE THERE ARE ISOLATED DRY AREAS. WITH RH DIPPING
BELOW 25 PERCENT TOMORROW FOR 4+ HOURS ACROSS NORTH AND CENTRAL
GEORGIA...WILL HAVE TO CONTINUE TO MONITOR THE FAR NORTH CLOSELY.
LATEST FORECAST KEEPS SUSTAINED WINDS ACROSS THAT AREA IN THE
10-15MPH RANGE...WITH ONLY ISOLATED AREAS EXPECTED TO REACH 15MPH.
GUSTS SHOULD BE AROUND 20MPH.

11

&&

.AVIATION...
18Z UPDATE...
CIGS WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON AS THE BACK
EDGE OF THE CLOUDS CONTINUE TO SINK SOUTHWARD. APPEARS AT THIS
POINT THAT THE STRATOCU SHOULD REMAIN NORTH OF THE TAF SITES THIS
AFTERNOON. OTHERWISE...CLOUDS WILL CLEAR OVERNIGHT. FOR THE MOST
PART...SHOWERS HAVE MOVED OUT OF THE TAF SITES. THE EXCEPTION TO
THIS IS MCN...WHERE THEY COULD STILL SEE SOME PRECIP OVER THE NEXT
HOUR.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          26  55  27  53 /   0   0   0   5
ATLANTA         23  49  29  53 /   0   0   0   5
BLAIRSVILLE     19  45  21  47 /   0   0   0   5
CARTERSVILLE    21  49  23  52 /   0   0   0   5
COLUMBUS        27  55  30  58 /   0   0   0   5
GAINESVILLE     26  51  28  49 /   0   0   0   5
MACON           26  57  26  57 /   5   0   0   5
ROME            19  49  22  52 /   0   0   0   5
PEACHTREE CITY  22  51  21  55 /   0   0   0   5
VIDALIA         34  60  33  60 /  10   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...11
LONG TERM....31/BAKER
AVIATION...11
Hazardous weather outlook, Feb 26, 10:13 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1013 AM EST WED FEB 26 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271515-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1013 AM EST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL CONTINUE TO PUSH SOUTHEASTWARD THROUGH THE
STATE...WITH RAIN SHOWERS EXITING THE SOUTHEAST PORTION BY MID TO
LATE AFTERNOON.

BEHIND THE COLD FRONT...AN ARCTIC HIGH WILL BUILD INTO THE REGION
RESULTING IN VERY DRY CONDITIONS AND BELOW NORMAL TEMPERATURES.
WITH BELOW FREEZING TEMPERATURES EXPECTED TONIGHT. AGRICULTURAL INTERESTS
SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE ACTION TO PROTECT
SENSITIVE VEGETATION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE DRY AND UNSEASONABLY COLD TEMPERATURES WILL CONTINUE THURSDAY
NIGHT. AGRICULTURAL INTERESTS SHOULD MONITOR THE LATEST FORECASTS
FOR POSSIBLE ACTION TO PROTECT SENSITIVE VEGETATION.

A WEAK DISTURBANCE LOOKS TO SKIRT ACROSS MAINLY NORTHERN PORTIONS
OF THE AREA FRIDAY NIGHT. WHILE THERE IS STILL UNCERTAINTY WITH
THIS SYSTEM...A LOW CHANCE OF WINTRY PRECIPITATION IN THE
NORTHEAST CANNOT BE RULED OUT AT THE MOMENT.

ANOTHER COLD FRONT IS FORECAST TO PUSH ACROSS THE AREA NEAR
MONDAY AFTERNOON AND EVENING. WHILE INSTABILITY LOOKS TO BE
LIMITED WITH THIS...PRECIPITATION IS CURRENTLY FORECAST TO BE
MAINLY SHOWERS. PLEASE MONITOR FUTURE UPDATES FOR ANY CHANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fannin

When
February 26, 6:00 PM EST to 7:30 PM EST
Where
Fannin forecast zone
Property damage
$300
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Rocky Point burned 0.5 acres and resulted in $300 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511164.